Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2003, 1:52 PM EDT for Surry County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 1:52 PM EDT (17:52 UTC)
- Expired
- Aug 27, 2003, 2:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 271752 SVRRNK NCC171-271845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 245 PM EDT. * AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MOUNTAIN PARK...MOVING EAST AT 10 MPH. * SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE MOUNTAIN PARK... BOTTOM... DOBSON... MOUNT AIRY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3652 8088 3634 8091 3630 8054 3654 8055 $$ 06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:30 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 27, 10:30 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1030 AM EDT WED AUG 27 2003 **UPON FURTHER REVIEW...HAVE DECIDED TO RAISE MAXES IN THE PIEDMONT TO INCLUDE SOME UPPER 90S SINCE WE HAD SUCH A WARM START AND THEY WILL HAVE MORE SUN. WILL UPDATE THE SPS TO RAISE THE HEAT INDEX TO 100-104. STILL BELOW HEAT ADVISORY LEVEL.*** 12Z UA PLOTS SHOW A RIDGE OF HIGH PRS REMAINS OVER THE FA...WITH THE WESTERLIES A LITTLE FURTHER SOUTH THAN YESTERDAY. THINKING THAT OUTFLOW FROM CURRENT MCS IN WV PANHANDLE AND SRN PA WILL HAVE LEFT AN OUTFLOW BOUNDARY THAT WILL HELP THE NEXT MCS- DVLPNG OVR IND AND SW OH...TO TRACK A LITTLE FURTHER SOUTH. SHOULD HAVE NO PROBLEM WITH SUFFICIENT INSTABILITY BY LATE AFT WITH CAPES >4000 J/KG. JUST ENOUGH OF A CAP AT 750-800 MBS THAT WE WILL LIKELY NEED MORE OF A TRIGGER THAN DIFFERENTIAL HTG/UPSLOPE ON WRN SLOPES OF MTNS. SO...HIGHEST POPS...CHC...SHUD BE NRN PART OF THE CWA ON WRN SLOPES OF MTNS. MAY EXTEND CHC POPS SWD INTO FAR SW VA. SLIGHT CHC STILL LOOKS GOOD ELSEWHERE IN THE MTNS. AM PLANNING ON EXTENDING THE SLIGHT CHC EWD INTO THE NERN PART OF THE CWA WHICH IS IN A SLIGHT RISK AREA. IT WILL BE TOUGH TO BREAK THE CAP THERE WITH DOWNSLOPE WARMING...BUT IF IT DOES THE STORMS COULD BE SEVERE. WILL BE ISSUING A SEVERE WX OUTLOOK...AND PLAN TO EXTEND THE SLIGHT CHC A LITTLE FURTHER SOUTH IN SE WV ALONG THE WRN SLOPES. OTHER CONCERN FOR TODAY IS THE HIGH TEMPS. A LOT BETTER DOWNSLOPE TODAY THAN YESTERDAY...AND A LITTLE WARMER THICKNESSES. BASED ON THE HIGHS FROM YESTERDAY...THE CURRENT MID 90S IN THE PIEDMONT SHOULD DO IT- JUST WILL NEED TO BRING THE MID 90S INTO THE FOOTHILLS AS WELL. WILL RAISE TEMPS IN THE MTNS A COUPLE OF DEGS AS WELL. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 2 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-272200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK... SPSRNK...FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 27, 10:30 AM EDT, 3 hours 22 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280002- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1030 AM EDT WED AUG 27 2003 ...HOT WEATHER AND HIGH HEAT INDEX VALUES EXPECTED AGAIN TODAY... TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S ACROSS THE VIRGINIA AND NORTHWESTERN NORTH CAROLINA PIEDMONT THIS AFTERNOON. THE HEAT INDEX...WHICH IS A MEASURE OF TEMPERATURE AND HUMIDITY...ACROSS THE PIEDMONT WILL PEAK BETWEEN 100 AND 104 DEGREES FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON HOURS. IN THE FOOTHILLS...TEMPERATURES REACHING THE LOWER TO MID 90S WILL COMBINE WITH THE HUMIDITY TO RESULT IN A HEAT INDEX IN THE UPPER 90S. PROLONGED EXPOSURE TO THE SUN OR CONDUCTING PHYSICAL ACTIVITY OUTDOORS WHEN THE HEAT INDEX APPROACHES 100 CAN RESULT IN MUSCLE CRAMPS...HEAT EXHAUSTION...AND POSSIBLE SUN STROKE. ANYONE SPENDING A LOT OF TIME OUTSIDE THIS AFTERNOON SHOULD DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES...WEAR LIGHT LOOSE FITTING CLOTHING... AND REMAIN IN SHADED AREAS AS MUCH AS POSSIBLE TO AVOID BECOMING ILL. WERT/DOC
Special weather statement, Aug 27, 11:30 AM EDT, 2 hours 22 minutes before
VAZ018>020-023-024-035-WVZ042>045-272200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1130 AM EDT WED AUG 27 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... STRONG HEATING WILL PRODUCE A VERY UNSTABLE AIRMASS BY LATE AFTERNOON ACROSS THE AREA. HOWEVER...A WARM LAYER IN THE MID LEVELS WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT. COMPLEXES OF THUNDERSTORMS MOVING EASTWARD TO THE NORTH OF THE AREA MAY HELP TRIGGER THUNDERSTORMS AS FAR SOUTH AS SOUTHEAST WEST VIRGINIA...AND THE ALLEGHANY HIGHLANDS AND SOUTHERN SHENANDOAH VALLEY OF VIRGINIA...LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP...THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. JJ
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.